Missouri, 2005

Lightning Strikes in Missouri, June 10, 2005

June 10, 2005 · NWS EAX · 2 events in 1 county or zone

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 10, 2:40 AM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 2:40 AM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT FRI JUN 10 2005

.DISCUSSION...
340 AM...
MAIN FORECAST CONCERN CONTINUES TO BE FOCUSED ON PRECIPITATION
CHANCES THROUGH THE WEEKEND WITH ACTIVE SOUTHWEST FLOW PATTERN
REMAINING OVER THE AREA. WILL TREND TOWARD NAM SOLUTION AS IT HAS
BEST HANDLE ON CONVECTION THIS MORNING...AND SEEMS TO HANDLE REMNANT
BOUNDARIES AND MCVS BETTER THAN GFS.  EVEN WITH THAT SAID...HAVE
NOTICED OF LATE...EVEN THOUGH THE NAM MAY HAVE THE RIGHT IDEA ON THE
EVOLUTION OF THE STORM COMPLEXES...ITS LOCATION MAY STILL BE
SIGNIFICANTLY OFF...SO CONFIDENCE IS STILL NOT VERY HIGH ON THIS
FORECAST.

ONGOING CONVECTION THIS MORNING WILL BE LEAVING SEVERAL MINOR UPPER
WAVES AND MCVS ACROSS SOUTHEAST NEBRASKA...THROUGH KANSAS AND INTO
OKLAHOMA.  BUT NAM DAMPENS THESE WAVES OUT THIS AFTERNOON AS
STRONGER SHORT WAVE CURRENTLY SEEN ON WV IMAGERY IN 4 CORNERS
AREA...TREKS INTO HIGH PLAINS THIS EVENING. MODELS IN FAIRLY GOOD
AGREEMENT ON THE MAIN SURFACE BOUNDARY SETTING UP ACROSS SOUTHEAST
NEBRASKA INTO THE TEXAS PANHANDLE THIS EVENING...WITH LOW LEVEL JET
RAPIDLY PICKING UP THIS EVENING ACROSS CENTRAL AND EASTERN KANSAS.
CURRENT THINKING IS HEAVIEST RAIN TONIGHT WILL BE MAINLY WEST OF THE
FORECAST AREA...ALTHOUGH WITH THE SURFACE BOUNDARY SO CLOSE TO
NORTHWEST MISSOURI AND NORTHEAST KANSAS...THAT AREA MAY SEE SOME OF
THE VERY HEAVY RAIN THAT IS EXPECTED TO DEVELOP ALONG THE BOUNDARY.
CONVECTION THIS MORNING MAY MUDDY THE PICTURE A BIT AS TO WHERE
EXACTLY THE MAIN SURFACE BOUNDARY WILL SET UP.  WILL HOLD OFF ON ANY
FLOOD WATCH AT THIS POINT...AND GIVE THE DAY SHIFT A CHANCE TO SEE
WHERE BOUNDARIES AND THE MAIN MOISTURE AXIS IS GOING TO SET UP LATER
TODAY.  PLUS RAIN THIS MORNING WILL FURTHER SATURATE THE
GROUND...WHICH WILL LIKELY REDUCE FLOOD GUIDANCE NUMBERS THIS
MORNING...SO IT MAY NOT TAKE THAT MUCH HEAVY RAIN TO CAUSE A
PROBLEM.  WATCH MAY BE NEEDED OVER MORE OF THE FORECAST AREA THAN
WHAT CONVENTIONAL WISDOM WOULD SUGGEST.

AREA MAY SEE A BIT OF A BREAK ON SATURDAY NIGHT AS WEAK RIDGING
PUSHES UP AHEAD OF NEXT SHORT WAVE DIVING INTO SOUTHWEST PART OF
COUNTRY. THIS WAVE SHOULD BE MOVING TOWARD AREA ON SUNDAY
NIGHT...AND APPEARS TO HAVE A BETTER POTENTIAL FOR A WIDESPREAD
SEVERE EVENT FOR THE FORECAST AREA...SO WILL HAVE TO BE WATCHED.

REGARDING TEMPERATURES...WITH THE PERIODS OF RAIN AND DEBRIS
CLOUDINESS EXPECTED...WILL LIMIT HIGHS TO THE 80S FOR NOW.

PC

&&

.PREV DISCUSSION...
306 PM THU...
A FEW ITEMS OF INTEREST THIS AFTERNOON.  FIRST IS THE AREA OF
ELEVATED CONVECTION JUST TO OUR WEST IN EASTERN KANSAS AND
NEBRASKA.  THIS ACTIVITY HAS NOT BEEN ABLE TO MAKE IT VERY FAR
EAST...AND IS ONLY AFFECTING NORTHWEST MISSOURI AT THIS TIME.
EXPECT TO SEE THIS ACTIVITY CONTINUE THROUGH EARLY EVENING.  ANOTHER
AREA OF CONVECTION IS IN NORTHERN ARKANSAS WHICH IS SCATTERED IN
NATURE.  AM WAITING FOR CENTRAL MISSOURI TO DESTABILIZE THIS
AFTERNOON...BUT NOT SURE THIS IS GOING TO HAPPEN.  DEWPOINTS HAVE
REMAINED IN THE LOW TO MID 60S...WITH A BIT OF A CAP GOING ON.  WILL
DECIDE AT THE LAST MINUTE HOW TO PLAY POPS...BUT WILL PROBABLY KEEP
THE EASTERN HALF OF THE CWA DRY.

CONVECTION IS FIRING OUT IN WESTERN KANSAS AND NEBRASKA THIS
AFTERNOON.  THICKNESSES AND CORFIDI VECTORS WOULD TAKE IT TO OUR
NORTHWEST...SO HAVE ONLY PUT CHANCE POPS IN NORTHWEST MISSOURI IN
CASE IT MAKES IT THAT FAR.

DIFFICULT FORECAST FOR FRIDAY AND SATURDAY.  THE MODELS SHOW SEVERAL
SHORTWAVES EMBEDDED IN THE FLOW SOME OF WHICH ARE CONVECTIVELY
INDUCED.  THE MAIN SURFACE BOUNDARY REMAINS TO OUR WEST WITH SEVERAL
OUTFLOW BOUNDARIES FROM PRIOR CONVECTION LAYING AROUND.  MAY SEE
SCATTERED CONVECTION FRIDAY AFTERNOON...WITH MORE ACTION LATER ON
FROM MCS THAT DEVELOPS FROM CONVECTION FARTHER WEST.  THE
BIGGER/BETTER TROF SWINGS THROUGH ON SATURDAY...SO EXPECT THERE TO
ANOTHER ROUND THEN ALSO.   TEMPERATURES SHOULD BE SIMILAR THROUGH
THE SHORT RANGE WITH HIGHS IN THE MID AND UPPER 80S AND LOWS IN THE
UPPER 60S.

FOR THE LAST HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK THE
WEATHER ACROSS THE LOWER MISSOURI RIVER VALLEY WILL REMAIN
UNSETTLED. THE SOUTHWEST FLOW IS PROGGED TO MAINTAIN ITS POSITION
ACROSS THE CENTRAL CONUS...WHILE OUR ROCKY MOUNTAIN TROUGH BEGINS TO
MOVE EAST THROUGH THE NORTHERN PLAINS SUNDAY AND MONDAY. GFS AND
ECMWF HAVE SOME MAJOR DIFFERENCES ON THE EVOLUTION OF HOW THE TROUGH
WILL EXIT THE SCENE. THE GFS HAS A MORE PROGRESSIVE SOLUTION...
PUSHING THE TROUGH AND ASSOCIATED FRONT PAST MISSOURI BY MONDAY
NIGHT. THE ECMWF CUTS THE LOW OFF AND THEN SLOWLY MOVES IT
EAST...WITH THE LOW STILL LINGERING OVER KANSAS UNDER A CONTINENTAL
RIDGE BY LATE WEDNESDAY. THIS SOLUTION WOULD KEEP US UNDER THE GUN
FOR STORMS THROUGH NEXT THURSDAY. THE CANADIAN AND NAM (AT 84 HOURS)
LAND SOMEWHERE BETWEEN THE GFS AND ECMWF...THOUGH THEY BOTH SEEM TO
LEAN MORE TOWARDS THE GFS/S MORE PROGRESSIVE SOLUTION. I HAVE
CONTINUED TO STEER OUR FORECAST TOWARDS THE GFS/S SOLUTION DUE TO
ITS CONSISTENCY...AND BELIEF THAT THE ECMWF IS HOLDING ONTO THE HIGH
PRESSURE IN THE SOUTHEAST TO LONG...RESULTING IN THE SLOW EJECTION
OF THE LOW. RESULT IS THAT NOT MUCH HAS BEEN CHANGED IN THE LAST
HALF OF THE FORECAST. CHANCE THUNDERSTORMS LEFT IN THE FORECAST FOR
SUNDAY AND MONDAY...AND TEMPERATURES EXPECTED TO REMAIN ON THE HOT
AND HUMID SIDE.

LVQ/CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 10, 11:59 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT FRI JUN 10 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS THE
OUTLOOK AREA. A FEW OF THE STRONGEST STORMS HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS. THE STRONGEST STORMS SHOULD BE LOCATED SOUTH
AND EAST OF A LINE FROM PLEASANT HILL TO KIRKSVILLE.

A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO FORM
THIS EVENING ALONG A FRONTAL BOUNDARY IN KANSAS AND MOVE INTO MISSOURI
OVERNIGHT TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS AND HAIL.

HEAVY RAINFALL WILL ALSO BE A CONCERN. AT THIS TIME THE MOST LIKELY
AREA TO SEE HEAVY RAINS TONIGHT WILL BE ACROSS NORTHEAST KANSAS AND
INTO NORTHWEST MISSOURI...BUT WITH THE ALREADY VERY WET GROUND...ANY
LOCATION THAT RECEIVES A PERIOD OF HEAVY RAINFALL TONIGHT MAY SEE
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COMPLEX OF STORMS THAT IS EXPECTED OVERNIGHT TONIGHT SHOULD BE
LIFTING NORTHEAST OUT OF THE OUTLOOK AREA DURING THE DAY ON SATURDAY.
THERE WILL BE A CHANCE OF MORE THUNDERSTORM DEVELOPMENT SATURDAY
NIGHT...BUT THE BETTER CHANCE OF THUNDERSTORMS WILL COME SUNDAY NIGHT
AS A STRONGER UPPER LEVEL WEATHER DISTURBANCE APPROACHES THE REGION.
SEVERE STORMS MAY OCCUR WITH THIS SYSTEM WITH DAMAGING WINDS...HAIL
AND EVEN TORNADOES.

FLOODING WILL CONTINUE TO BE A CONCERN AS THE STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AGAIN
ON SATURDAY...AND SUNDAY NIGHT.

27

In the hours before

Special weather statement, Jun 10, 12:16 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT FRI JUN 10 2005

MOZ045-054-101845-
HENRY-PETTIS-
116 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HENRY AND SOUTHWESTERN
PETTIS COUNTIES...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COAL...OR 9 MILES EAST OF CLINTON...MOVING
NORTHEAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR WINDSOR BY 130 PM CDT.
  NEAR GREEN RIDGE BY 145 PM CDT.

PENNY SIZE HAIL...TORRENTIAL RAIN...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

CUTTER
Special weather statement, Jun 10, 12:54 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 PM CDT FRI JUN 10 2005

MOZ039-044>046-101930-
COOPER-JOHNSON-PETTIS-SALINE-
154 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON...NORTHWESTERN
COOPER...PETTIS AND SOUTHERN SALINE COUNTIES...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DRESDEN...OR 7 MILES NORTHWEST OF SEDALIA...
MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE...
  NEAR HUGHESVILLE BY 200 PM CDT.
  NEAR LONGWOOD BY 205 PM CDT.
  NEAR NAPTON BY 225 PM CDT.

NICKEL SIZED HAIL AND WINDS TO AROUND 55 MPH HAVE ALREADY BEEN
REPORTED WITH THIS STORM 3 MILES SOUTH OF LE MONTE.

CUTTER
Local storm report, Jun 10, 12:58 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             GREEN RIDGE             38.62N 93.41W
06/10/2005  0.88 INCH        PETTIS             MO   EMERGENCY MNGR

            NICKEL SIZE HAIL AND WINDS OF 57 MPH REPORTED IN THE CITY
            OF GREEN RIDGE, MISSOURI.

&&

KB
Local storm report, Jun 10, 1:10 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     BLIZZARD         4 E LA MONTE            38.77N 93.35W
06/10/2005                   PETTIS             MO   EMERGENCY MNGR

            66 MPH WIND GUST REPORTED

0208 PM     NON-TSTM WND GST 4 E LA MONTE            38.77N 93.35W
06/10/2005  0 MPH            PETTIS             MO   EMERGENCY MNGR

            WIND GUST 72MPH 3-4 MILES EAST OF LAMONTE

&&

KB
Local storm report, Jun 10, 1:17 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     4 E LA MONTE            38.77N 93.35W
06/10/2005  66 MPH           PETTIS             MO   EMERGENCY MNGR

            66 MPH WIND GUST REPORTED

0208 PM     TSTM WND GST     4 E LA MONTE            38.77N 93.35W
06/10/2005  72 MPH           PETTIS             MO   EMERGENCY MNGR

            WIND GUST 72MPH 3-4 MILES EAST OF LAMONTE

&&

MJM

The radar

The Pleasant Hill radar (KEAX), 23 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Jackson

When
June 10, 1:32 PM CST
Where
Jackson County, Lees Summit
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Lightning sparked a fire which caused damage to a residence.

Lightning, Jackson

When
June 10, 1:37 PM CST
Where
Jackson County, Lees Summit
Property damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Lightning sparked a fire which caused extensive damage to a residence.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459493, 5459494.